Florida, 2009Hail and Damaging Wind in Florida, July 3, 2009
July 3, 2009 · NWS JAX · 2 events in 1 county or zone
Short wave trough energy combined over a moist and unstable airmass across north and central Florida to yield scattered severe storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Short wave trough energy combined over a moist and unstable airmass across north and central Florida to yield scattered severe storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 3, 8:45 AM EST, 4 hours 33 minutes earlier.
Area forecast discussion, Jul 3, 8:45 AM EST, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
945 AM EDT FRI JUL 3 2009
.UPDATE...WATER VAPOR IMAGERY CONTINUES TO SHOW LONG WAVE TROUGH
OVER THE ERN U.S. WITH UPPER LEVEL LOW JUST N OF NY AND THE TROUGH
AXIS EXTENDING SWD INTO SC AND INTO THE NE GULF OF MEXICO. DEEPEST
MOISTURE CONTS JUST S OF THE FORECAST AREA YET THE JAX AND TAE 12Z
SOUNDINGS SHOW PWATS OF NEAR 1.8 INCHES...UP ABOUT 3 TENTHS FROM
YESTERDAY. MOST OF THE MOISTURE INCREASE WAS BELOW 700MB. SO IF
ANYTHING...THE ATMOSPHERE APPEARS MORE UNSTABLE THAN YESTERDAY
AND MID LEVELS HAVE DRIED A BIT...MAKING THE DOWNBURST POTENTIAL
EVEN GREATER WITH THE STRONGEST OF STORMS. USING PARCEL OF 93/72
YIELDS SBCAPE VALUES AROUND 3K...LI OF -6...MPDI IS OVER 1 AND
WINDEX VALUE IS ABOUT 65 KT. CURRENT HWO COVERS THIS WELL.
AT THE SFC...A DIFFUSE FRONTAL BOUNDARY APPEARS TO BE OVER THE SC
COASTAL WATERS TO INLAND SE GA INTO THE WRN FL PANHANDLE. DEWPOINTS
S OF THE BOUNDARY ARE IN THE LOWER TO MID 70S AND WITH PLENTY OF
MOISTURE IN THE LOW LEVELS THE CU FIELD SHOULD FORM QUICKLY TODAY
OVER OUR FL ZONES. ON RADAR ISOLD SMALL ECHOES ARE APPEARING OVER
THE FL BIG BEND. SIMILAR TO YESTERDAY...THERE IS SOME UPPER
SUPPORT IN THE FORM OF A SHORTWAVE TROUGH ROTATING THROUGH THE
TROUGH OVER GA BUT THE BEST LIFT THIS TIME IS OVER THE FL ZONES
THIS AFTERNOON WHICH IS ALSO WHERE THE BETTER MOISTURE RESIDES AS
MENTIONED. GIVEN THIS...THE ONGOING FORECAST OF GOING ABOVE
GUIDANCE POPS SEEMS REASONABLE. WILL ONLY TWEAK POPS FOR THE MORNING
UPDATE BUT BASICALLY SCT COVERAGE OVER FL AND ISOLD OVER GA. MAX
TEMPS AGAIN IN THE MID 90S FOR THE MOST PART WITH HEAT INDICES
JUST OVER 100.
THE WINDS JUST OFF THE SFC ARE STRONGER (20-25 KT) THAN YESTERDAY
WHICH SHOULD MIX DOWN GIVEN STRONG DIABATIC HEATING. GUSTS OVER 20
MPH ARE EXPECTED AT TIMES BY MID MORNING AND IN AFTERNOON. THUS...THE
E COAST SEA BREEZE WILL BE PINNED NEAR THE COAST LATER TODAY.
&&
.AVIATION...VIS IMAGERY SHOWS LOW CLOUDS CONTINUING JUST N OF THE
STATE LINE IN OUR CWA WHICH WILL GRADUALLY DISSIPATE NEXT HOUR OR
SO. OTHERWISE...VFR EXCEPT LOWER CONDS EXPECTED IN TSRA. AT THIS
TIME WE HAVE TEMPO GROUPS FOR TSRA BEGINNING AROUND 18Z/19Z. THERE
IS NO COMPELLING REASON TO CHANGE THIS THINKING. WILL REFINE THESE
FORECASTS FOR THE 18Z TAFS WITH MOST LIKELY CHANGE TO DETERIORATE
CONDS IN TSRA FOR THE AFTERNOON HOURS AND INCLUDE GUSTY WINDS. WILL
PROBABLY NEED TO INCREASE MORE GUSTS IN THE TAFS AS WELL.
&&
.MARINE...W WINDS AT BUOY 41012 CONT AT ABOUT 16G19KT AND SEAS OF
3 FT. THESE WINDS WILL DECREASE WITHIN 2-3 HRS WITH SHIFT TO MORE
SWLY DIRECTION. ONLY MINOR TWEAKS TO THE FORECAST EXPECTED.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 96 67 97 70 / 10 10 10 10
SSI 93 76 92 76 / 10 20 20 10
JAX 96 73 95 74 / 20 40 30 10
SGJ 92 74 92 75 / 30 30 30 20
GNV 95 72 95 72 / 40 20 30 20
OCF 94 73 95 73 / 40 20 20 20
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&
SHASHY/KEEGAN
Hazardous weather outlook, Jul 3, 10:07 AM EST, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1107 AM EDT FRI JUL 3 2009
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-041000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1107 AM EDT FRI JUL 3 2009
THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.
.DAY ONE...TODAY AND TONIGHT...
...A FEW STRONG STORMS POSSIBLE ACROSS NORTHEAST FLORIDA THIS
AFTERNOON AND EVENING...
...HEAT INDICES 99 TO 104 DEGREES...
THE COMBINATION OF AN UPPER DISTURBANCE AND SEA BREEZES WILL PRODUCE
SCATTERED THUNDERSTORMS ACROSS NORTHEAST FLORIDA THIS AFTERNOON
AND EVENING. SOME STORMS MAY BE STRONG TO POSSIBLY SEVERE AND PRODUCE
STRONG AND DAMAGING WINDS...HAIL...IN ADDITION TO FREQUENT CLOUD TO
GROUND LIGHTNING. STORM MOTION WILL BE EAST AROUND 20 MPH.
THE COMBINATION OF TEMPERATURES IN THE MID TO UPPER 90S AND
THE HUMIDITY WILL PRODUCE HEAT INDICES OF 99 TO 104 DEGREES
THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
TEMPERATURES IN THE MID TO UPPER 90S IN COMBINATION WITH THE
HUMIDITY WILL PRODUCE HEAT INDICES NEAR 100 DEGREES SATURDAY AND
100 TO 104 DEGREES SUNDAY. ISOLATED THUNDERSTORMS ARE EXPECTED
DURING THE AFTERNOON AND EARLY EVENING MAINLY ACROSS NORTHEAST
FLORIDA.
SCATTERED STORMS ARE EXPECTED NEXT WEEK AS A FRONT STALLS
OVER THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
PP/ARS
In the hours before
Special weather statement, Jul 3, 12:18 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
118 PM EDT FRI JUL 3 2009
FLZ036-037-040-031745-
ALACHUA-MARION-PUTNAM-
118 PM EDT FRI JUL 3 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHEASTERN
ALACHUA...NORTHERN MARION AND WESTERN PUTNAM COUNTIES FOR STRONG
WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 145 PM EDT...
AT 118 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER LOCHLOOSA...OR 8 MILES NORTH OF
CITRA...MOVING EAST AT 20 TO 25 MPH. THIS STRONG THUNDERSTORM WILL
AFFECT AREAS AROUND GROVE PARK...CROSS CREEK...LOCHLOOSA...
CITRA...ORANGE SPRINGS...HOG VALLEY AND FORT MCCOY THROUGH 145 PM
EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40 TO 50
MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2953 8177 2932 8186 2947 8226 2964 8219
TIME...MOT...LOC 1718Z 290DEG 21KT 2952 8213
SHASHY
Special weather statement, Jul 3, 12:36 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
136 PM EDT FRI JUL 3 2009
FLZ032-033-031815-
CLAY-ST. JOHNS-
136 PM EDT FRI JUL 3 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN CLAY AND
WESTERN ST. JOHNS COUNTIES FOR STRONG WINDS VALID UNTIL 215 PM EDT...
AT 136 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES NORTHWEST OF MIDDLEBURG...OR 12
MILES WEST OF LAKESIDE...MOVING EAST AT 25 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS AROUND MIDDLEBURG...ASBURY LAKE...
PENNEY FARMS...LAKESIDE...DOCTORS INLET...SWITZERLAND...GREEN COVE
SPRINGS...PICOLATA...FRUIT COVE AND DURBIN THROUGH 215 PM EDT. GUSTY
WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND
DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2986 8148 3002 8202 3016 8198 3010 8141
TIME...MOT...LOC 1736Z 280DEG 21KT 3008 8189
CARROLL
Special weather statement, Jul 3, 12:43 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
143 PM EDT FRI JUL 3 2009
FLZ040-031815-
MARION-
143 PM EDT FRI JUL 3 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN MARION
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 215 PM EDT...
AT 143 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 2 MILES NORTHEAST OF REDDICK...OR 4 MILES
SOUTHWEST OF CITRA...MOVING EAST AT 20 TO 25 MPH. THESE STRONG
THUNDERSTORMS WILL AFFECT AREAS AROUND REDDICK...LOWELL...
CITRA...SPARR...ANTHONY...FORT MCCOY AND BURBANK THROUGH 215 PM EDT.
HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 40 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2932 8238 2943 8226 2943 8220 2942 8215
2944 8212 2944 8195 2939 8175 2918 8207
TIME...MOT...LOC 1743Z 289DEG 23KT 2938 8216
SHASHYSpecial weather statement, Jul 3, 1:00 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
200 PM EDT FRI JUL 3 2009
FLZ025-032-033-031845-
CLAY-DUVAL-ST. JOHNS-
200 PM EDT FRI JUL 3 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHEASTERN
CLAY...NORTHEASTERN ST. JOHNS AND SOUTHEASTERN DUVAL COUNTIES FOR
STRONG WINDS VALID UNTIL 245 PM EDT...
AT 200 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES SOUTH OF ORANGE PARK...MOVING
EAST AT 15 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS AROUND
ORTEGA...ORANGE PARK...JACKSONVILLE HEIGHTS...BELLAIR...MANDARIN...
UNF...SAWGRASS...SAN PABLO...PONTE VEDRA BEACH AND PALM VALLEY
THROUGH 245 PM EDT. GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED
ALONG WITH POSSIBLE MINOR WIND DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3014 8181 3025 8181 3035 8140 3034 8139
3026 8137 3021 8135 3012 8132 3009 8132
TIME...MOT...LOC 1800Z 265DEG 11KT 3014 8169
CARROLLSpecial weather statement, Jul 3, 1:13 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
213 PM EDT FRI JUL 3 2009
FLZ021-022-031845-
COLUMBIA-SUWANNEE-
213 PM EDT FRI JUL 3 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHERN SUWANNEE
AND SOUTHERN COLUMBIA COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 245 PM EDT...
AT 213 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 7 MILES WEST OF MCALPIN...OR 9 MILES NORTHEAST
OF MAYO...MOVING EAST AT 25 TO 30 MPH. THESE STRONG THUNDERSTORMS
WILL ALSO AFFECT AREAS AROUND LURAVILLE...MCALPIN...OBRIEN...
BRANFORD...WELLBORN...WATERTOWN...LAKE CITY...ICHETUCKNEE SPRINGS
STATE PARK...HILDRETH AND FORT WHITE THROUGH 245 PM EDT. HAIL UP TO
ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3027 8321 3021 8255 2989 8264 2990 8276
2994 8277 2991 8286 2992 8292 2995 8293
2996 8295 3000 8297 3000 8299 3010 8312
3010 8319
TIME...MOT...LOC 1813Z 280DEG 27KT 3012 8306
SHASHYSpecial weather statement, Jul 3, 1:17 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
217 PM EDT FRI JUL 3 2009
FLZ040-031845-
MARION-
217 PM EDT FRI JUL 3 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CENTRAL MARION
COUNTY FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 250 PM EDT...
AT 217 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST
OF LYNNE TO 8 MILES NORTHWEST OF OCALA AIRPORT...MOVING SOUTHEAST AT
15 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
BURBANK...ANTHONY...OCALA AIRPORT...SILVER SPRINGS SHORES...SANTOS...
OCALA...LYNNE AND JUNIPER SPRINGS THROUGH 250 PM EDT. HAIL UP TO ONE
HALF INCH IN DIAMETER AND GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED
ALONG WITH POSSIBLE MINOR DAMAGE. FREQUENT LIGHTNING IS ALSO
EXPECTED.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2922 8244 2923 8240 2928 8240 2932 8187
2918 8163 2915 8164 2907 8221
TIME...MOT...LOC 1817Z 296DEG 15KT 2927 8188 2924 8233
SHASHYThunderstorm Wind, St. Johns
- When
- July 3, 1:18 PM EST
- Where
- St. Johns County, 1.38 mi ENE of Fruit Cove
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 30.110, -81.610
Large tree limbs were blown down at the Champions Club Golf Course in Julington Creek. One as big as 8-10 inches in diameter. The time of the event was based on radar.
Hail, St. Johns
- When
- July 3, 1:25 PM EST
- Where
- St. Johns County, 0.69 mi S of Sampson Church
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 30.060, -81.500
A spotter reported dime to penny size hail and gusty winds. The time was based on radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Arizona, July 3, 20091 death · 1 in hail · 3 events
- Lightning Strike in New York, July 3, 20091 death · 1 event
- Rip Current in Florida, July 3, 20091 death · 1 event
- Flash Flood and Damaging Wind in Wyoming, July 3, 20091 injured · $5.0 million · 56 kt wind · 2 events
- Flash Flood and Hail in Colorado, July 3, 20096 injured · $150,000 · 1.75 in hail · 11 events
- Damaging Winds in Arizona, July 3, 20094 injured · $251,000 · 70 kt wind · 2 events
- Lightning Strike in Maine, July 3, 2009$300,000 · 1 event
- Hail and Damaging Winds in Kansas, July 3, 2009$75,000 · 61 kt wind · 5 events
- Hail and Damaging Winds in Montana, July 3, 2009$30,000 · 1 in hail · 23 events
- Flash Flooding and Flood in New Mexico, July 3 to 5, 2009$50,000 · 58 kt wind · 4 events
- Damaging Wind in Arizona, July 3, 2009$25,000 · 60 kt wind · 1 event
- Flash Flooding in Pennsylvania, July 3, 2009$23,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170484, 170482.